MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL GUIDE HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. DRILL GUIDE HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674001
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery for a intertrochanteric hip fracture, intramedullary nailing, when drilling for the distal screw through the 4.0/9.0 drill sleeve and 125d drop, the 4.0mm drill bit could not hit its target hole.Rather than target the hole, the above instrumentation caused the drill bit to target into the metal of the nail.The guide bolt holding the intertan short nail seemed to be secure.It had to remove the drill guide and finish the surgery by freehand locking the distal screw.It is very likely that some sort of defect/wear on the instruments is causing misalignment.The procedure was resumed, after a significant delay, with a change in the surgical technique.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference: case(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.A visual inspection of the returned drill guide reveals the threads are stripped and the connecting holes have gouges.The two intertan drops reveal scratches, burrs, gouges and the pull pins are loose.The bolt reveals the threads are stripped.For the guide bolt, a review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the other devices, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device a review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.These devices are reusable instruments that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
DRILL GUIDE HANDLE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16570458
Report Number1020279-2023-00584
Device Sequence Number4748295
Product Code HSB
UDI-Device Identifier03596010560469
UDI-Public03596010560469
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71674001
Device Catalogue Number71674001
Device Lot Number17ACL0007
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2023
Supplement Date Received by Manufacturer04/28/2023
Initial Report FDA Received Date03/19/2023
Supplement Report FDA Received Date05/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71674002/125 RAD DRILL GDE DROP; 71674003/130 RAD DRILL GDE DROP; 71674071/7/16 GUIDE BOLT
Patient Age86 YR
Patient SexMale